Joel Cohen, MD
In this presentation, Dr Cohen reviews the complications that can occur when utilizing fillers and best practices on how to manage these various complications. Dermatologists use fillers across the world, millions of times per year, and most of the time, everything is fine; but understanding the complications and how to manage them is imperative for dermatologists.
Clinicians should be aware that there are new filler agents and new indications for the agents currently available, so it is important to understand these products and recognize what can potentially go wrong when using them in patients.
Filler complications include:
- Superficial injection
- Vascular compromise
When injecting the peri-ocular area, it is critical that dermatologists understand the anatomy and how to inject these areas. When Dr Cohen injects these areas, he defines them by either “infra-orbital hollow” or “tear trough”.
Approach to Infra-Orbital Hollow injection
Dr Cohen uses anesthetic eye drops, a jaeger retractor to protect the globe, and a 32-gauge needle above the level of the muscle. He discusses the importance of the 32-gauge needle, as he believes it slows down the injection. This is an off-label usage of an HA injection and should be done very superficially. It is also important to avoid superficial nodules.
Injecting the Tear Trough
Dr Cohen injects very deep, below the muscle on the level of the periosteum. An anterior approach may help to lessen bleeding encounters.
Persistent swelling has been documented across the board with various fillers. It is important to remember that this is an off-label area and dermatologists choose their agents based on personal preferences. Experts are not sure if the swelling is related to etiology, e.g., Botox a few weeks prior. Treatment for persistent swelling includes time, massage, caffeine, oral HCTZ, and hyaluronidase. Hyaluronidase can be helpful for an area that was superficially injected (very localized).
When injecting the glabella, you would want to see a little bleeding, you do not want to see it blanche. Seeing a blanche means that you have compromised a blood vessel and this is an emergency.
Botulinum toxin, in combination with fillers, may provide a better, more durable response.
Vascular Compromise and Necrosis
The glabella is an area at significant risk for impending necrosis. Vascular compromise and necrosis, albeit rare, are caused by compression and intravascular injection. In 2006, Dr Cohen and colleagues published a prevention and treatment protocol for injection necrosis of the glabella (Derm Surg, Feb 2006).
Understanding the facial arteries is of great importance for dermatologists who do soft tissue augmentation.
If you see a blanche, immediately stop the procedure. With some warm tap water gauze, try to tap the area and the warmth will facilitate vasodilation. If you have nitro paste in your office, you can apply that as well along with giving your patient aspirin to manage the headache associated with nitro paste.
Understanding the vessels and patterns is important not only to dermatologists, but to patients and office staff as well. Hyaluronidase with multiple stabs and perhaps into the adjacent artery has been demonstrated as a novel treatment for impending necrosis. It is very important as a healthcare provider to intervene immediately and NOT “wait and see what happens” in the cases of impending necrosis.
Fillers can be for postsurgical depressed scars on the ears, nose, and cheeks. Dr Cohen and colleagues published various case reports in 2008 on the use of fillers for postsurgical depressed scars after skin cancer reconstruction. The use of hyaluronic acid and calcium hydroxylapatite has proven successful to fill and blend these scars.
Bruising may occur regardless of the injection site. The injection pattern is extremely important and it is critical that dermatologists understand the various approaches to injection. There are some things that patients can do to reduce bruising, such as avoiding aspirin. Patients on anticoagulants also have to be managed. There are vitamins that can potentially interfere with bleeding; so again, something to keep in mind. Clinicians need to be realistic with their patients, so they can expect some bruising and/or swelling which may last up to ten days. It is important to communicate with patients prior to the procedure.
There are two cannulas available in the US. Dr Cohen uses cannulas in the hands, cheeks, infra orbital, and décolleté. They seem to decrease bruising along with potentially decreasing pain in some areas.
What about the legal issues?
Dr. Matthew Avram MD, JD, one of the faculty members in the audience, commented on the legal issues surrounding complications involving dermal fillers. According to Dr. Avram: “Regarding the use of fillers, there is a standard of care regarding complications of vascular occlusions, which include some of the following issues:
– Office staff should be informed regarding potential side effects/symptoms (Suspicion Index); therefore, recognizing possible complications
-Consent forms should include, but not be limited to the possibility of:
- Discoloration of skin
Physicians should also ensure that adequate “on-site” aid is available, i.e., Nitropaste, hyaluronidase, etc…
With regards to the use of toxins:
Actually, it is quite amazing that among the millions injections that have been utilized over the past decade, we found only two reported cases involving the use of botulinum toxins for aesthetic purposes.”
In conclusion, there are a variety of fillers available for patients. It is important that dermatologists understand the anatomy of the face in order to optimize injection results and minimize potential complications. If there is a complication make sure that your staff who answers the patient’s phone call has a high index of suspicion regarding complications and act when necessary to bring the patient to the office on an urgent basis.